Texas, 2005

Damaging Winds and Lightning Strike in Texas, July 12, 2005

July 12, 2005 · NWS FWD · 7 events in 4 counties and zones

6 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 12, 11:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 12, 11:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1215 PM CDT TUE JUL 12 2005

.AVIATION...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING EARLY THIS
AFTERNOON...ACROSS THE NORTHERN PART OF THE FORECAST AREA. EXPECT
ADDITIONAL DEVELOPMENT THIS AFTERNOON. HAVE PLACED VCTS IN THE
METROPLEX TAFS FOR THIS AFTERNOON...AND IN THE WACO TAF AFTER 21Z.
THERE WILL BE DECENT DOWNBURST POTENTIAL WITH THE STORMS THIS
AFTERNOON.  WILL HAVE TO KEEP AN EYE ON THESE STORMS FOR POSSIBLE
IMPACT OF HIGH WINDS AT THE AIRPORTS.  THE THUNDERSTORMS SHOULD
DISSIPATE TOWARD 00Z.  EXCEPT VFR CONDITIONS OVERNIGHT.  #58

&&

.UPDATE...
1112 AM CDT TUE JUL 12 2005
CURRENT FORECAST PACKAGE LOOKS IN PRETTY GOOD SHAPE LATE THIS
MORNING AS CU FIELD IS ONCE AGAIN DEVELOPING ACROSS THE EAST AND NW
SECTIONS OF N TEXAS. 12Z KFWD SOUNDING SHOWED CAPE OVER 2000
J/K...NO CIN AND A MODIFIED INVERTED-V PROFILE. WIND PROFILE NOT
VERY IMPRESSIVE...BUT STORMS THAT FORM WILL HAVE PRETTY GOOD
POTENTIAL TO BECOME SEVERE WITH DAMAGING DOWNBURST WINDS AND LOCALLY
HEAVY RAINFALL...FORECAST STORM MOTIONS ONLY 3 KTS...THE PRIMARY
THREATS.

80

&&

.AVIATION...
555 AM...
...POTENTIAL FOR STRONG DOWNBURST WINDS THIS AFTERNOON THROUGH EARLY
EVENING...

AN UNSTABLE ATMOSPHERE AND STRONG SURFACE HEATING WILL LEAD TO
SCATTERED CONVECTION DURING THE AFTERNOON AND INTO THE EVENING
HOURS. PULSING STORMS ARE EXPECTED AND SOME WILL BE ABLE TO PRODUCE
DOWNBURST WINDS TO 50 MPH DUE TO INVERTED-V TYPE SOUNDING.
CONVECTION WILL WEAKEN THIS EVENING AND DIE OFF BY 03Z. OTHERWISE...
VFR WITH SOUTHERLY FLOW LESS THAN 10 KNOTS THROUGH TONIGHT. 75

&&

.DISCUSSION...
410 AM.
A TROUGH WILL CONTINUE TO BUILD SOUTHWESTWARD INTO NORTH TEXAS
TODAY.  WEAK LARGE SCALE LIFT...COMBINED WITH A MOIST AND UNSTABLE
AIRMASS...WILL BRING ANOTHER ROUND OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TO NORTH TEXAS.  MUCH LIKE
YESTERDAY...IT WILL BE VERY DIFFICULT TO PINPOINT WHERE STORMS
WILL INITIATE...BUT ONCE THE FIRST STORM PUTS DOWN AN OUTFLOW
BOUNDARY...NEW CONVECTION IS SURE TO DEVELOP. EXPECT THE BEST
COVERAGE ACROSS ABOUT THE SOUTHEAST HALF OF THE REGION WHERE
LOW LEVEL MOISTURE AND CAPE WILL BE SLIGHTLY BETTER.  STORMS TODAY
WILL ALSO BE CAPABLE OF PRODUCING DOWNBURST WINDS AS INDICATED BY
INVERTED V FORECAST SOUNDINGS. THE MAJORITY OF STORMS SHOULD
DISSIPATE AFTER SUNSET BUT THUNDERSTORM CHANCES WILL RETURN
TO NORTH TEXAS WEDNESDAY AS WEAK UPPER LEVEL ENERGY IN THE SHEAR
ZONE TRANSLATES ACROSS NORTH TEXAS.

NORTH TEXAS WILL REMAIN IN THE SHEAR ZONE BETWEEN EAST COAST RIDGE
AND SOUTHWEST U.S. RIDGE. THROUGH EARLY NEXT WEEK.
THEREFORE...EXPECT A CONTINUED CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MONDAY.

TEMPERATURES TODAY MAY BE A DEGREE OR TWO WARMER THAN YESTERDAY
WITH A SLIGHT WARMING INDICATED AT 850 MB.  TEMPERATURE THE NEXT
SEVERAL DAYS WILL BE VERY SIMILAR TO TODAY...WITH MAINLY MID/UPPER
90S FOR HIGHS AND LOWS IN THE MIDDLE 70S. THE RELATIVELY HIGH
HUMIDITIES AND LIGHT WIND WILL MAKE AFTERNOONS UNCOMFORTABLE WITH
HEAT INDEX VALUES GENERALLY BETWEEN 100 AND 104.  SOME VERY MINOR
RELIEF...IN THE FORM OF BREEZY CONDITIONS...WILL ARRIVE LATE IN
THE WEEKEND INTO EARLY NEXT WEEK AS A SURFACE TROUGH DEEPENS
ACROSS THE HIGH PLAINS.

GFS CONTINUES TO SHOW A POSSIBLE COOL DOWN AROUND MID WEEK NEXT
WEEK...WITH A FAIRLY SIGNIFICANT COLD FRONTAL PASSAGE.  IF THIS
SOLUTION VERIFIES IT SHOULD ALSO BRING SOME MUCH NEEDED PRECIPITATION
TO NORTH TEXAS. WILL KEEP A CLOSE EYE ON THIS SYSTEM IN THE COMING
DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  99  76  98  78 /  30  30  30  20
WACO, TX             100  76  99  76 /  30  30  30  30
PARIS, TX             96  73  96  72 /  30  30  30  20
DENTON, TX            99  74  96  75 /  20  20  30  20
MCKINNEY, TX          98  74  97  75 /  30  30  30  20
DALLAS, TX            99  77  98  78 /  30  30  30  20
TERRELL, TX           98  74  97  75 /  30  30  30  20
CORSICANA, TX         99  75  98  75 /  30  30  30  30
TEMPLE, TX           100  76  99  77 /  30  30  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

/79
Hazardous weather outlook, Jul 12, 3:36 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
436 AM CDT TUE JUL 12 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
436 AM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING ACROSS
NORTH TEXAS. DUE TO AN UNSTABLE ATMOSPHERE OVER THE REGION... WELL
DEVELOPED THUNDERSTORMS WILL BE CAPABLE OF DOWNBURST WINDS TO 50 MPH
AND VERY HEAVY RAINFALL.  AN ISOLATED SEVERE THUNDERSTORM MAY ALSO
DEVELOP UNDER THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS NORTH TEXAS WEDNESDAY THROUGH TUESDAY.  ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED... BUT THE MORE INTENSE THUNDERSTORMS
COULD PRODUCE STRONG DOWNBURST WINDS AND HEAVY RAINFALL ON ANY ONE
OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EARLY
THIS EVENING.

In the hours before

Special weather statement, Jul 12, 12:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
120 PM CDT TUE JUL 12 2005

TXZ103-118-119-121845-

DALLAS-DENTON-TARRANT-
120 PM CDT TUE JUL 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF NORTHLAKE...OR 4 MILES NORTH
OF TROPHY CLUB...MOVING SOUTHEAST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ADDISON...ARGYLE...
ARLINGTON...BARTONVILLE...BEDFORD...BLUE MOUND...CARROLLTON...
COCKRELL HILL...COLLEYVILLE...COPPELL...COPPER CANYON...CORINTH...
CORRAL CITY...DALLAS...DALWORTHINGTON GARDENS...DENTON...DESOTO...
DOUBLE OAK...DUNCANVILLE...EDGECLIFF...EULESS...EVERMAN...FARMERS
BRANCH...FLOWER MOUND...FOREST HILL...FORT WORTH...GRAND PRAIRIE...
GRAPEVINE...HALTOM CITY...HASLET...HEBRON...HICKORY CREEK...HIGHLAND
PARK...HIGHLAND VILLAGE...HURST...HUTCHINS...IRVING...JUSTIN...
KELLER...KENNEDALE...LAKE DALLAS...LEWISVILLE...NORTH RICHLAND
HILLS...NORTHLAKE...PANTEGO...RICHLAND HILLS...RIVER OAKS...
ROANOKE...SAGINAW...SANSOM PARK...SHADY SHORES...SOUTHLAKE...TROPHY
CLUB...UNIVERSITY PARK...WATAUGA...WILMER AND CEDAR HILL STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM. ADDITIONAL STORMS ARE DEVELOPING ACROSS NORTH TEXAS THIS
AFTERNOON...ISOLATED SEVERE WIND GUSTS AND SMALL HAIL ARE POSSIBLE.

The radar

The Dallas/Ft Worth radar (KFWS), 73 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Denton

When
July 12, 12:30 PM CST
Where
Denton County, Denton
Measured
50 kt (58 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.217, -97.150

Tree blown down across a road.

Thunderstorm Wind, Denton

When
July 12, 12:35 PM CST
Where
Denton County, Argyle
Measured
50 kt (58 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
33.117, -97.183

Trees knocked down by strong winds.

Lightning, Denton

When
July 12, 12:45 PM CST
Where
Denton County, 2 mi SW of Krum
Property damage
$135,000
Reported by
BROADCAST MEDIA
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

House struck by lightning and completely burned to the ground.

Thunderstorm Wind, Dallas

When
July 12, 4:30 PM CST
Where
Dallas County, 4 mi S of Dallas
Measured
50 kt (58 mph) estimated sustained
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
32.717, -96.783

Large tree blown down on top of home, causing considerable damage to a house in the Oak Cliff area.

Thunderstorm Wind, Dallas

When
July 12, 4:50 PM CST
Where
Dallas County, De Soto
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.583, -96.850

Trees and power lines blown down over roadway.

Thunderstorm Wind, Bell

When
July 12, 5:00 PM CST
Where
Bell County, 1 mi E of Troy
Measured
50 kt (58 mph) estimated sustained
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
31.200, -97.283

Strong winds caused structural damage to a house and a chimney. Several pecan trees were blown down as well.

Thunderstorm Wind, Henderson

When
July 12, 7:00 PM CST
Where
Henderson County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.233, -95.850

Trees down across county roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465940, 5465941, 5465942, 5465943, 5465944, 5466046, 5465945.